Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 17, NWS El Paso, TX

July 7, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 7, 2013, 1:39 PM MDT for Grant County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2013, 1:39 PM MDT (19:39 UTC)
Expired
Jul 7, 2013, 7:30 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:31 AM MDT, 11 hours 8 minutes earlier.

Area forecast discussion, Jul 7, 2:31 AM MDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
231 AM MDT SUN JUL 7 2013

.SYNOPSIS...
BIG RIDGE ALOFT REMAINS PARKED OVER NEW MEXICO FOR MOST OF THE
UPCOMING WEEK AHEAD. THIS FEATURE WILL ATTEMPT TO LIMIT SOME
THUNDERSTORM DEVELOPMENT BUT PLENTY OF LOW LEVEL MOISTURE REMAINS
TO KEEP ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY THROUGH THE
WEEK. STORMS WILL FOCUS OVER AREA MOUNTAINS AND WILL FAVOR AREAS
WEST OF THE RIO GRANDE. STORMS WILL MOVE SLOW MAKING FLOODING
MORE LIKELY. TEMPERATURES WILL REMAIN WARM WITH DAILY HIGHS AT OR
SLIGHTLY ABOVE NORMAL.

&&

.DISCUSSION...
LARGE HIGH PRESSURE SYSTEM CENTERED OVER CENTRAL NEW MEXICO WILL
LINGER OVER THE AREA THROUGH THE WEEK. THE FEATURE WILL HAMPER
STORM DEVELOPMENT A BIT...BUT CONTINUED INGEST OF GULF MOISTURE ON
SOUTHEASTERLY LOW LEVEL FLOW WILL KEEP STORM DEVELOPMENT POSSIBLE
EACH DAY DESPITE THE UPPER RIDGE.

PROG SOUNDINGS INDICATE THAT PW'S WILL LINGER AROUND 1" THROUGH
THE WEEK. DAILY HEATING WILL ALLOW THE ATMOSPHERE TO BECOME
CONDITIONALLY UNSTABLE. THE BETTER INSTABILITY LOOKS TO SHIFT
TOWARD THE ARIZONA LINE THROUGH THE WEEK...AND THAT AREA DOES
LOOK TO HAVE WEAK SURFACE FORCING DUE TO WEAK SURFACE CONVERGENCE.
THE AREA MOUNTAINS WILL REMAIN RIPE FOR STORMS AS UPSLOPE FLOW AND
RIDGE CONVERGENCE INITIATE VERTICAL MOTIONS THAT WILL EASILY BUST
WEAK CAPPING ALOFT. FOR THE EASTERN LOWLANDS IT LOOKS LIKE STRONG
OUTFLOW BOUNDARIES MAY BE NECESSARY TO PUSH UP ISOLATED STORMS.
HOWEVER WITH STORM MOTION MOSTLY EAST TO WEST THIS WEEK...MOST
STORM WILL MOVE AWAY FROM THE EASTERN LOWLANDS WITH FEW STORMS
MOVING IN FROM THE EAST. THUS EXPECTING THE MOST STORMS OVER AREA
MTNS EARLY EACH DAY...THEN MORE STORMS WEST LATER DAY...FINALLY...
ISOLATED STORMS EASTERN LOWLANDS EVENING/NIGHT ON BOUNDARIES.

A COUPLE OF LOW PRESSURE SYSTEMS PASS TO OUR SOUTH AND SOUTHWEST
AS THE UPPER RIDGE BUMPS N AND NE THROUGH THE WEEK. HOWEVER THEY
APPEAR TO PASS TOO FAR SOUTH AND APPEAR NOT TO HAVE ANY EFFECT ON
OUR STORM POTENTIAL. IF THEY DO...IT WILL BE OVER THE SOUTHWEST
LOWLAND ZONES TUESDAY EVENING AND AGAIN FRIDAY.

WITH THE UPPER RIDGE OVERHEAD...TEMPS WILL RUN ABOVE NORMAL FOR
MOST AREAS. WINDS WILL GENERALLY BE LIGHT ALOFT...MEANING SLOW
MOVING STORMS AND ENHANCED FLOODING RISKS.

&&

.AVIATION...VALID 07/12Z-08/12Z.
HIGH PRESSURE ALOFT WILL CONTINUE. EASTERLY FLOW AT SFC WILL
CONTINUE MOISTURE SUPPLY AND TOGETHER WITH SOME INSTABILITY
WILL PROVIDE SCT MTN AND ISOLD BASIN SHWRS AND TSTMS MAINLY 18Z-06Z.
FEW-SCT 060-080 SCT-BKN 100-140 AND SCT-BKN 200-250. LCL BKN-OVC
040-060 OVC100 1-3SM TSRAGS BLDU.

&&

.FIRE WEATHER...
A LARGE RIDGE OF HIGH PRESSURE ALOFT HAS SETTLED OVER NEW MEXICO AND
SURROUNDING AREAS FOR THIS WEEKEND AND WILL CONTINUE FOR MUCH OF
NEXT WEEK. THIS WILL RESULT IN WARM TO HOT WEATHER INTO NEXT WEEK.
LOW LEVEL EASTERLY FLOW WILL KEEP MOISTURE MOVING INTO THE AREA.
HEATING AND OROGRAPHIC LIFT ALONG WITH ENOUGH INSTABILITY WILL
CREATE SCATTERED MOUNTAIN AND ISOLATED LOWLAND SHOWERS AND
THUNDERSTORMS DURING THE P.M. HOURS. FAIRLY LIGHT WINDS ALOFT WILL
MAKE FOR SLOW MOVING STORMS WHICH WILL INCREASE THE POTENTIAL FOR
LOCAL HEAVY RAIN. SMALL HAIL AND GUSTY WINDS WILL ALSO ACCOMPANY ANY
STORMS. AN EASTERLY WAVE IN THE SUBTROPICS WILL MOVE WESTWARD TOWARD
NORTHERN MEXICO NEXT WEEK BRINGING A THREAT OF INCREASED
SHOWERS...BUT AT THIS TIME...FORECAST MODELS ARE INDICATING THAT
AREAS WEST OF THE CONTINENTAL DIVIDE WILL SEE MOST OF THE ACTIVITY.
MIN RH VALUES WILL RUN FROM ABOUT 20% TO 30% ACROSS THE AREA TODAY
AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 99  77  97  76  98 /  10  10  10  10  10
SIERRA BLANCA           97  74  95  71  97 /   0  10   0  10  10
LAS CRUCES              99  73  97  69  96 /  10  20  10  30  10
ALAMOGORDO              99  74  97  73  97 /  20  20  10  20  20
CLOUDCROFT              78  54  75  51  78 /  40  30  40  20  40
TRUTH OR CONSEQUENCES   99  74  96  69  95 /  30  20  20  30  20
SILVER CITY             92  67  89  63  90 /  30  40  30  30  30
DEMING                  99  71  98  65  96 /  20  30  20  30  10
LORDSBURG               97  71 100  70  99 /  20  30  20  30  20
WEST EL PASO METRO      99  75  97  75  97 /  10  10  10  10  10
DELL CITY               98  70  95  67  96 /   0  10   0  10  10
FORT HANCOCK           100  80  99  78  99 /   0  10   0  10  10
LOMA LINDA              94  71  91  67  93 /  10  10  10  10  10
FABENS                  99  79  98  74  99 /   0  10   0  10  10
SANTA TERESA            98  73  97  72  97 /  10  20  10  20  10
WHITE SANDS HQ          99  78  95  76  96 /  10  10  10  20  10
JORNADA RANGE           99  68  96  64  97 /  10  20  10  20  10
HATCH                   97  75  93  72  93 /  20  20  20  30  10
COLUMBUS                99  74  98  72  96 /  20  20  20  30  10
OROGRANDE               97  72  97  70  98 /  10  20  10  10  20
MAYHILL                 85  61  83  59  85 /  40  30  30  20  30
MESCALERO               88  58  87  55  87 /  40  30  40  20  40
TIMBERON                82  60  80  58  83 /  40  30  40  20  30
WINSTON                 88  62  90  58  88 /  50  30  30  40  30
HILLSBORO               93  71  93  67  92 /  40  30  20  30  20
SPACEPORT               96  72  96  68  95 /  30  20  20  30  10
LAKE ROBERTS            89  64  91  59  90 /  40  30  40  40  40
HURLEY                  92  65  89  65  91 /  30  30  30  30  30
CLIFF                   98  58  98  55  97 /  30  30  20  30  30
MULE CREEK              96  58  98  51  97 /  30  30  30  30  20
FAYWOOD                 90  68  93  64  92 /  30  30  30  30  20
ANIMAS                  95  71 101  70 100 /  20  30  20  30  20
HACHITA                 98  68 100  65  98 /  20  30  20  30  20
ANTELOPE WELLS          99  71  98  70  97 /  20  30  20  30  20
CLOVERDALE              94  68  98  68  94 /  20  30  20  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14-BIRD
Hazardous weather outlook, Jul 7, 11:29 AM MDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1129 AM MDT SUN JUL 7 2013

NMZ401>417-TXZ418>424-081715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1129 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS. MAIN THREATS ARE HEAVY RAIN AND POSSIBLE
FLOODING. ALSO PEA SIZE HAIL AND WIND GUSTS OF 35 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED TO SCATTERED THUNDERSTORMS CONTINUING...WITH BEST COVERAGE
WEST OF DEMING. AGAIN BIGGEST THREAT WILL BE HEAVY RAINFALL AND
POSSIBLE FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR DAMAGE OR
FLOODING TO THIS OFFICE.

HEFNER

In the hours before

Special weather statement, Jul 7, 12:39 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1239 PM MDT SUN JUL 7 2013

NMZ414>417-071930-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
1239 PM MDT SUN JUL 7 2013

...STRONG THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS...

AT 1235 PM MDT...THUNDERSTORMS WERE DEVELOPING OVER THE CENTRAL
CREST OF THE SOUTHERN SACRAMENTO MOUNTAINS...BASICALLY IN A BROKEN
LINE FROM NEAR LAKE MESCALERO TO SILVER LAKE TO JUST NORTH OF
TIMBERON.

THESE STORMS WERE NEARLY STATIONARY...AND ARE CAPABLE OF PRODUCING
LOCALLY TORRENTIAL DOWNPOURS...WIND GUSTS TO 45 MPH...AND SMALL
HAIL. SMALL HAIL MAY ACCUMULATE IN A FEW SPOTS.

THUNDERSTORMS WILL SPREAD TO OTHER PARTS OF THE SACRAMENTO MOUNTAINS
IN THE NEXT HOUR OR SO AS OUTFLOW DEVELOPS.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  MESCALERO...
  CLOUDCROFT...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  APACHE SUMMIT...
  MOUNTAIN PARK...
  SUNSPOT...
  WEED...
  BLUFF SPRINGS...
  LAKE MESCALERO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:57 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Jul 6, 7:45 PM MDTFlash Flood WarningEPZGrant4 hr
Jul 6, 7:53 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna112 min
Jul 7, 1:00 PM MDTSevere Thunderstorm WarningEPZOtero45 min
Jul 7, 2:19 PM MDTFlash Flood WarningEPZGrant6 hr
Jul 7, 3:18 PM MDTAreal Flood AdvisoryEPZGrant117 min
Jul 7, 3:30 PM MDTFlash Flood WarningEPZSierra6 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.